Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2012, Article ID 196020, 4 pages
http://dx.doi.org/10.1155/2012/196020
Case Report

A Rare Case of Acute Myocardial Infarction due to Coronary Artery Dissection and Heparin-Induced Thrombocytopenia

Division of Cardiology, Department of Medicine, MA General Hospital, Boston, MA 02114, USA

Received 7 April 2012; Accepted 17 April 2012

Academic Editor: Graham F. Pineo

Copyright © 2012 Michael G. Fradley and Douglas E. Drachman. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Although both coronary artery dissection and heparin-induced thrombocytopenia may provoke myocardial infarction, it is extremely rare for both conditions to develop simultaneously in a single patient. We report a case of a 69-year-old woman who sustained a head-on motor vehicle accident with associated chest trauma. During a subsequent hospitalization, she was exposed to subcutaneous heparin and developed significant thrombocytopenia. Shortly thereafter, she re-presented with an acute myocardial infarction. Coronary angiography revealed a spiral dissection with superimposed thrombosis within the right coronary artery, while laboratory testing confirmed the diagnosis of heparin induced thrombocytopenia. She was treated with catheter-based thrombectomy and adjunctive direct thrombin inhibitor therapy, followed by three months of systemic anticoagulation with warfarin. To our knowledge, this represents the first published case of a native vessel myocardial infarction due to the combination of coronary artery dissection and heparin-induced thrombocytopenia.